Many people feel that natural medicine is always safe to consume, but this is not always the case. Infact, studies show that mixing herbs with medications can cause harm. Researchers are warning that popular herbs and supplements, do not mix well with common heart drugs and can also be dangerous for patients taking statins, blood thinners and blood pressure medications.
Health experts say whatever you put in your mouth has the potential to interact with something else. The medication that is taken by mouth travels through the digestive system in much the same way as food and herbs taken orally do. So, when a drug is mixed with food or another herb, each can alter the way the body metabolizes the other. Some drugs interfere with the body’s ability to absorb nutrients. Similarly, some herbs and foods can lessen or increase the impact of a drug.
According to a newly released New York Times article, researchers said St. John’s wort raises blood pressure and heart rate, and garlic and ginger increase the risk of bleeding in patients on blood thinners, Even grapefruit juice can be risky, increasing the effects of calcium-channel blockers and statins, they said. Such decisions jeopardize your health and may also increase your health insurance cost.
The important thing to remember is to talk to your doctor about the measures you are taking to improve your health. You should also keep an eye for unusual symptoms. Very often, this may foretell the symptoms of a drug interaction.